Abrupt discontinuation of diazepam after prolonged use can cause seizures in susceptible patients. Benzodiazepine withdrawal causes irritability, nervousness, and insomnia. Benzodiazepine withdrawal is more likely to occur following abrupt cessation after excessive or prolonged doses, but it can occur following the discontinuance of therapeutic doses administered for as few as 1-2 weeks. Benzodiazepine withdrawal is also more severe if the agent involved has a relative shorter duration of action. Abdominal cramps, confusion, depression, perceptual disturbances, sweating, nausea, vomiting, parasthesias, photophobia, hyperacusis, tachycardia, and trembling also occur during benzodiazepine withdrawal, but the incidence is less frequent. Convulsions, hallucinations, delirium, and paranoia can occur as well. Benzodiazepines should be withdrawn cautiously and gradually, using a very gradual dosage-tapering schedule. Diazepam is usually chosen as the agent for controlled tapering in all cases of benzodiazepine withdrawal.